New Mexico, 2013

Flash Flooding and Hail in New Mexico, June 17, 2013

June 17, 2013 · NWS MAF · 15 events in 2 counties and zones

An upper ridge was over northern Mexico, and abundant moisture was over the area from southeast low level winds. A surface boundary was present across the Permian Basin with upper level disturbances passing nearby which provided lift.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$2,000
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper ridge was over northern Mexico, and abundant moisture was over the area from southeast low level winds. A surface boundary was present across the Permian Basin with upper level disturbances passing nearby which provided lift. This lift and moisture combined with good instability to produce hail, strong winds, and flash flooding across New Mexico and West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 17, 12:11 PM MST, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 17, 12:11 PM MST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
211 PM CDT MON JUN 17 2013

.DISCUSSION...
SFC BOUNDARY NW-SE ACROSS THE PB WILL BE A PRIMARY FOCUS FOR DEEP
CONVECTION TO FORM ALONG/NEAR TODAY. LOW LEVEL MSTR IS RICH (DWPNTS OF
M60S ACROSS PB) AND WITH STEEP MID LEVEL LR/S PER EML SB CAPES ARE
ABOVE 2500 J/KG. LOW LEVEL MSTR IS CONVERGING INVOF WRN PB/SE NM
AND ONCE TEMPS GET INTO THE M90S CAP IS EXPECTED BREAK ALLOWING
STORMS TO DEVELOP ACROSS THE PB. ALSO A MINOR SHRTWV TROF ROUNDING
NW MID LEVEL FLOW MAY SERVE TO COOL TEMPS AROUND 5H AND PROVIDE
ADDITIVE LIFT. 12Z NAM12 QPF AGREES WITH AND HAS DEVELOPED PRECIP
FARTHER S INTO THE PB AS EARLY AS 21Z (INDICATIVE OF WEAK TO NO
CAP). SAID CAPES AND BULK SHEAR OF 25-35KTS ACROSS PB WILL BE
SUFFICIENT FOR SEVERE STORMS AND HAVE INCLUDE FOR PB AND TRANS
PECOS. LARGE HAIL AND DAMAGING WIND ARE THE MAIN CONCERN BUT AN ISOLD
TORNADO CAN/T BE RULED EITHER. MEANWHILE A CONVECTIVE COMPLEX IS
FAVORED TO COME OUT THE NE NM HIGHLANDS INTO WX TX PLAINS AND MAY
RESULT IN SECOND ROUND OF TSTMS EARLY TUE AM ACRS THE NRN CWFA.
ANOTHER ROUND OF STORMS IS POSSIBLE TUE PM IN PERSISTENT NW MID
LEVEL FLOW. THESE STORM WOULD BE FAVORED TO MOVE THRU THE N-NE
CWFA LATE TUE AFTERNOON AND EARLY EVENING AND AGAIN COULD BE
SEVERE. HOWEVER IF THERE IS A SECOND ROUND OF STORMS EARLY TUE AM
ACROSS THE N-NE IT MAY BE DIFFICULT FOR THE ATMOSPHERE TO RECOVER.
SLGHT CHC TO CHC TSTMS WILL BE FAVORED IN THE DAVIS MTNS
REGARDLESS TUE PM. TIMING OF CONVECTION TUE WILL MAKE TEMPS FCST
DIFFICULT AND WILL TREND TEMPS DOWN JUST A DEGREE OR 2 FOR NOW.
STRONGER PRESENCE OF MID LEVEL RIDGE WILL SIGNAL DOWNTURN IN POPS
AND THOSE BEING CONFINED TO THE W ON WRN SIDE OF RIDGE FOR
WED/THUR. PRESENCE OF MID LEVEL RIDGE WILL ALSO SIGNAL WARMER WITH
HIGHS TEMPS EASILY BACK TO 95-100 ACROSS PB. SOME HINTS THAT MID
LEVEL RIDGE WILL DEVELOP FAR E FRI-SUN WHICH WOULD LEAD TO A
LITTLE COOLER TEMPS AND LOW PROBABILITY POPS BACK INTO THE WRN
AREAS WITH ECMWF EVEN MORESO FOR MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 70  94  72  97  /  30  20  20  10
BIG SPRING TX              73  94  75  97  /  40  30  30   0
CARLSBAD NM                68  98  71 102  /  20  20  20  20
DRYDEN TX                  75  97  74  97  /  20  10  10  10
FORT STOCKTON TX           71  98  73 100  /  20  20  20  10
GUADALUPE PASS TX          69  95  68  95  /  20  20  20  20
HOBBS NM                   67  91  68  98  /  30  20  20  10
MARFA TX                   62  91  61  94  /  20  30  30  20
MIDLAND INTL AIRPORT TX    71  95  73  97  /  30  20  20   0
ODESSA TX                  73  95  75  97  /  20  20  20  10
WINK TX                    72 100  72 103  /  20  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jun 17, 11:39 AM MST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
139 PM CDT MON JUN 17 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
139 PM CDT MON JUN 17 2013 /1239 PM MDT MON JUN 17 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT ACROSS WEST
TEXAS AND SOUTHEAST NEW MEXICO. SOME STORMS COULD BECOME STRONG
TO SEVERE WITH LARGE HAIL AND OR DAMAGING WINDS POSSIBLE. LOCALLY
HEAVY RAINFALL WILL ALSO BE POSSIBLE AND AN ISOLATED TORNADO OR
TWO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED AREAWIDE
TUESDAY AND TUESDAY NIGHT. A FEW STORMS COULD BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS THE MAIN SEVERE WEATHER THREAT ESPECIALLY
ACROSS THE NORTHERN PERMIAN BASIN.

AREAL COVERAGE OF THUNDERSTORMS WILL DECREASE SIGNIFICANTLY
WEDNESDAY THROUGH FRIDAY HOWEVER ISOLATED AFTERNOON AND EVENING
STORMS WILL BE POSSIBLE ACROSS THE GUADALUPE AND DAVIS MOUNTAINS
AND THE SOUTHEAST NEW MEXICO PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Jun 17, 12:06 PM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
206 PM CDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND GST     29 S FORT STOCKTON      30.47N 102.89W
06/17/2013  E70 MPH          PECOS              TX   LAW ENFORCEMENT

&&

GREGORY.MURDOCH
Special weather statement, Jun 17, 1:02 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
302 PM CDT MON JUN 17 2013

NMZ027-028-172030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
202 PM MDT MON JUN 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHWESTERN EDDY COUNTY UNTIL 230 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED OVER QUEEN AT 202 PM MDT...MOVING
EAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3241 10442 3210 10429 3201 10481 3230 10482
TIME...MOT...LOC 2002Z 262DEG 12KT 3219 10470

The radar

The Holloman AFB radar (KHDX), 163 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

6 hail, 6 flash flood, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Eddy

When
June 17, 1:14 PM MST to 1:19 PM MST
Where
Eddy County, Queen
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
32.200, -104.730

Hail, Eddy

When
June 17, 1:20 PM MST to 1:25 PM MST
Where
Eddy County, Queen
Measured
1.5 in hail
Reported by
Park/Forest Service
Coordinates
32.200, -104.730

Flash Flood, Eddy

When
June 17, 2:30 PM MST to 3:00 PM MST
Where
Eddy County, Queen to 0.28 mi ESE of Queen
Cause
Heavy Rain
Property damage
$8,000
Reported by
Park/Forest Service
Coordinates
32.200, -104.730

Heavy rain moved across Eddy County and produced flash flooding on the south side of Queen. Debris was reported flowing across Highway 137 just south of Queen and down into Last Chance Canyon with a couple feet of water associated with it. The cost of damage is a very rough estimate. There were no reports of crop damage.

Hail, Lea

When
June 17, 4:18 PM MST to 4:23 PM MST
Where
Lea County, 1 mi W of Lovington
Measured
1 in hail
Reported by
Public
Coordinates
32.930, -103.367

Hail, Lea

When
June 17, 4:28 PM MST to 4:33 PM MST
Where
Lea County, Lovington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.930, -103.350

Hail, Lea

When
June 17, 5:10 PM MST to 5:15 PM MST
Where
Lea County, 2 mi N of Hobbs
Measured
0.88 in hail
Reported by
Public
Coordinates
32.729, -103.130

Thunderstorm Wind, Lea

When
June 17, 5:12 PM MST to 5:13 PM MST
Where
Lea County, 17 mi N of Hobbs
Measured
54 kt (62 mph) estimated gust
Reported by
Storm Chaser
Coordinates
32.946, -103.130

A thunderstorm moved across Lea County and produced estimated 60 to 62 mph wind gusts 17 miles north of Hobbs.

Heavy Rain, Lea

When
June 17, 5:15 PM MST to 5:45 PM MST
Where
Lea County, 1 mi N of Hobbs
Reported by
Public
Coordinates
32.715, -103.130

Heavy rain moved across Lea County. Four to five inches of water was reported across Highway 132 north of Hobbs.

Flash Flood, Lea

When
June 17, 5:15 PM MST to 5:45 PM MST
Where
Lea County, 3.1 mi N of Hobbs to 2.28 mi NNE of Hobbs
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$2,000
Reported by
Public
Coordinates
32.745, -103.136

Heavy rain moved across Lea County and produced flash flooding two miles north of Hobbs. Fields and roads were flooded at this location. No details about the damage from this flooding were reported. The cost of damage is a very rough estimate.

Hail, Lea

When
June 17, 5:30 PM MST to 5:35 PM MST
Where
Lea County, 1 mi S of Hobbs
Measured
0.88 in hail
Reported by
Public
Coordinates
32.685, -103.130

Thunderstorm Wind, Lea

When
June 17, 5:30 PM MST to 5:32 PM MST
Where
Lea County, 5 mi S of Hobbs
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
32.628, -103.130

A thunderstorm moved across Lea County and produced a 40 to 50 mph wind gust five miles south of Hobbs. Trees were reported to be down over the road between Hobbs and Nadine from this wind gust. The cost of damage is a rough estimate.

Flash Flood, Lea

When
June 17, 5:30 PM MST to 6:00 PM MST
Where
Lea County, 1.01 mi W of Hobbs to 0.77 mi W of Hobbs
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
32.702, -103.147

Heavy rain moved across Lea County and produced flash flooding in Hobbs. Eight inches of water was reported on Grimes Road in Hobbs. The cost of damage is a rough estimate.

Flash Flood, Lea

When
June 17, 5:34 PM MST to 6:04 PM MST
Where
Lea County, Hobbs to 0.64 mi S of Hobbs
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
32.700, -103.130

Heavy rain moved across Lea County and produced flash flooding in Hobbs. There were high water rescues as a result of the flooding. The cost of damage is a rough estimate.

Flash Flood, Lea

When
June 17, 5:42 PM MST to 6:12 PM MST
Where
Lea County, 2.87 mi SW of South Lea Co Arpt to 0.54 mi NW of South Lea Co Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
32.773, -103.538

Heavy rain moved across Lea County and produced flash flooding near Hobbs. Eight inches of water was reported on the roads 25 miles west of Hobbs. There was no damage reported so the cost of damage is assumed to be zero.

Flash Flood, Lea

When
June 17, 5:54 PM MST to 6:24 PM MST
Where
Lea County, 0.62 mi S of Hobbs to 0.65 mi SSE of Hobbs
Cause
Heavy Rain
Property damage
$500
Reported by
Public
Coordinates
32.691, -103.129

Heavy rain moved across Lea County and produced flash flooding in Hobbs. Ten inches of water was reported over Del Paso, Marland, and Main Streets in Hobbs. The cost of damage is a very rough estimate since no damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461017, 461018, 461019, 461022, 461021, 461024, 461025, 461027, 461030, 461031, 461045, 461046, 461050, 462485, 462934.